Arkansas, 2019

Hail and Damaging Winds in Arkansas, June 19, 2019

June 19, 2019 · NWS LZK · 37 events in 13 counties and zones

Severe weather returned on the 19th, and one of the largest severe weather events in Arkansas of 2019 unfolded. The event began with softball size hail or larger around Vandervoort and Cove (both in Polk County) between 630 pm and 700 pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe weather returned on the 19th, and one of the largest severe weather events in Arkansas of 2019 unfolded. The event began with softball size hail or larger around Vandervoort and Cove (both in Polk County) between 630 pm and 700 pm CDT. Evidence from photos showed that some hailstones were close to five inches in diameter, potentially tying the state record set on January 21, 1999 and April 2, 2006. Records go back to the 1950s.

As the evening progressed, two clusters of storms evolved across the central and southern counties. They moved quickly to the east at 50 to more than 60 mph. This usually increases the chances of wind damage.

Trees and/or power lines were downed at many locations including Camden (Ouachita County), Harrell (Calhoun County), Little Rock (Pulaski County), Mount Ida and Norman (both in Montgomery County), Cabot and Lonoke (both in Lonoke County), Florence and Montongo (both in Drew County), and McGehee (Desha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 19, 5:28 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 19, 5:28 PM CST, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
628 PM CDT Wed Jun 19 2019

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Chances for SHRA/TSRA will be highest at the central and SRN
terminals this evening into the early overnight period...with
ADF...PBF and LLQ having the best opportunity for seeing
convection. Some MVFR or lower flight conditions will be
possible...especially under the most intense activity. Chance for
precip decrease considerably further north...with HRO and BPK
maybe seeing some morning MVFR fog due to light winds around
sunrise.

&&

.PREV DISCUSSION...(ISSUED 251 PM CDT Wed Jun 19 2019)

Short Term...Tonight thru Friday...

Short term models are continuing to indicate convective initiation
later this evening across NE TX/SE OK, with convection moving into
AR around 00Z or shortly thereafter. NAM and RAP forecast soundings
across southwest AR show CAPE values in excess of 4000 j/kg.
Convection should spread and expand this evening across much of
southern AR. With the upper trof, extensive instability, and an
approaching surface boundary - storms should become quite strong to
possibly severe, especially during the evening hours. Damaging winds
are probably the most likely threat, although in the evening hours I
would also suspect that large hail may also occur.

After this system clears out, an upper ridge is going to start
building across the area. By Friday, temperatures across the area
should reach the lower 90's across the north, with mid 90's
elsewhere. With dewpoint values anticipated to be in the mid 70's,
this will bring heat index values close to heat advisory
criteria...which is 105 degrees.

Long Term...Saturday thru Wednesday...

Not many changes to the going forecast. The period begins with a
well established H250/H500 ridge planted across the central CONUS.
On Saturday, the upper ridge will shift eastward a bit allowing for
southwesterly flow to become re-established in the mid/low levels
across the Southern Plains. At the surface, southwesterly winds will
have already returned as low pressure develops over the Rockies.

On Sunday, an upper level short wave will move over the Rockies
further amplifying the flow between the tough and ridge over the
Great Lakes region. This short wave trough will pivot around a much
larger low over Canada. As this happens, an associated surface cold
front will approach the state from the north and west. Low level
southwesterly winds will increase in response to tightening pressure
gradient between the aforementioned surface low over the Plains and
surface high pressure over FL. Warm and moist air will continue to
advect into the region destabilizing the atmosphere heading into
Monday. High temperatures over the weekend will top out in the upper
80s to mid 90s. Dew point temperatures will be in the upper 60s to
lower 70s resulting in heat indices between 100 and 105 on Saturday
and Sunday.

Monday, showers and thunderstorms are expected to develop along and
ahead of the front where the best lift and instability will be
found. Some strong to severe thunderstorms will be possible during
the afternoon and evening time frame. Temperatures will reflect
abundant cloud cover with highs only in the lower 80s to around 90
degrees. The front will not stay long because it will begin to lift
northward as a warm front.

By Tuesday, the upper pattern becomes more zonal as the trough
slides north and east. Upper level ridging will one again build into
the region to end the period. A stalled surface boundary will become
the primary focus for afternoon showers and thunderstorms each
afternoon.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Jun 19, 3:30 AM CST, 14 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
430 AM CDT Wed Jun 19 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-201000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
430 AM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A complex of thunderstorms will enter western Arkansas this
morning, but will be weakening in the process. Gusty winds will
accompany some of the stronger storms.

Additional thunderstorms are expected to develop late this
afternoon, primarily over central and southern Arkansas. The
activity will persist into tonight as it slowly shifts to the
south.

Damaging winds and large hail are the primary threats expected
with the strongest storms. An isolated tornado may also be
possible. Locally heavy rainfall may also occur, resulting in an
isolated flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Showers and thunderstorms will remain possible through the first
half of Thursday with some strong thunderstorms still possible.
However, widespread severe weather is not expected.

High pressure will then build over the region through the weekend
with a return to very warm and humid conditions. Afternoon heat
index values will climb back into the upper 90s to near 100 degrees
through the weekend. Thunderstorms return to the forecast by late in
the weekend and early next week as the weather pattern starts to
become active again.

.Spotter Information Statement...

Spotter activation may be needed later this afternoon and tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/56

In the hours before

Special weather statement, Jun 19, 5:15 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
615 PM CDT Wed Jun 19 2019

ARZ040-200000-
Polk AR-
615 PM CDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK COUNTY UNTIL
700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Grannis, or 16 miles northwest of De Queen, moving east
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wickes...                         Grannis...
Bogg Springs...

&&

LAT...LON 3433 9447 3434 9425 3427 9426 3427 9425
      3419 9425 3419 9447
TIME...MOT...LOC 2314Z 266DEG 25KT 3425 9450

46

The radar

The Western Arkansas radar (KSRX), 107 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.

Hail, Polk

When
June 19, 5:47 PM CST
Where
Polk County, 0.9 mi NW of Bogg Spgs
Measured
3 in hail
Reported by
COOP Observer
Coordinates
34.330, -94.430

The hail was estimated to be 2.5 to 3.0 inches in diameter.

Hail, Polk

When
June 19, 5:50 PM CST
Where
Polk County, 0.57 mi W of Wickes
Measured
1.75 in hail
Reported by
Social Media
Coordinates
34.300, -94.340

Golf ball size hail was reported in Wickes.

Hail, Polk

When
June 19, 5:53 PM CST
Where
Polk County, 0.69 mi N of Hatton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
34.360, -94.370

Hail, Polk

When
June 19, 5:56 PM CST
Where
Polk County, 0.57 mi E of Vandervoort
Measured
5 in hail
Reported by
Social Media
Coordinates
34.380, -94.360

An image on social media shows extremely large hail between 4 and 5 inches occurred near Vandervoort.

Hail, Polk

When
June 19, 5:58 PM CST
Where
Polk County, Vandervoort
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
34.380, -94.370

The Polk County sheriff department reported significant windshield damage in Vandervoort.

Hail, Polk

When
June 19, 5:58 PM CST
Where
Polk County, 13.56 mi NNE of Howard
Measured
4 in hail
Reported by
Social Media
Coordinates
34.890, -94.370

Numerous images were on social media displaying extremely large hailstones in the Vandervoort and Cove area. Significant damage was done to some vehicles in the area.

Hail, Polk

When
June 19, 5:58 PM CST
Where
Polk County, Vandervoort
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
34.380, -94.370

Thunderstorm Wind, Montgomery

When
June 19, 6:45 PM CST
Where
Montgomery County, Mt Ida
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.550, -93.630

Multiple trees were downed.

Thunderstorm Wind, Montgomery

When
June 19, 6:46 PM CST
Where
Montgomery County, 0.9 mi NW of Norman
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.460, -93.680

Trees were downed.

Thunderstorm Wind, Garland

When
June 19, 7:23 PM CST
Where
Garland County, Crystal Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.520, -93.330

Trees and power lines were blown down.

Thunderstorm Wind, Ouachita

When
June 19, 7:41 PM CST
Where
Ouachita County, 0.9 mi SW of Camden
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
33.570, -92.840

Numerous trees and power lines were down in Camden and some trees were down on homes.

Thunderstorm Wind, Saline

When
June 19, 7:44 PM CST
Where
Saline County, 0.89 mi SE of Grape
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.590, -92.640

Trees and power lines were down.

Thunderstorm Wind, Saline

When
June 19, 8:00 PM CST
Where
Saline County, 1.38 mi S of Salem
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.610, -92.570

An estimated wind gust of 70 mph was noted along Congo Road.

Thunderstorm Wind, Ouachita

When
June 19, 8:02 PM CST
Where
Ouachita County, 0.69 mi N of Stephens
Measured
61 kt (70 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
33.410, -93.070

Thunderstorm Wind, Pulaski

When
June 19, 8:03 PM CST
Where
Pulaski County, 1.33 mi ENE of Ferndale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.790, -92.530

Trees were blown down. Some were down on power lines and one fell on a shed.

Thunderstorm Wind, Calhoun

When
June 19, 8:10 PM CST
Where
Calhoun County, 0.69 mi S of Harrell
Measured
74 kt (85 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.510, -92.400

Numerous trees were down across the area. A damage survey confirmed 80 to 85 mph straight line winds at Harrell. Numerous trees were downed or snapped, with some trees on houses. Several carports were damaged. A brick wall at a car wash perpendicular to the wind was blown down.

Thunderstorm Wind, Pulaski

When
June 19, 8:11 PM CST
Where
Pulaski County, 0.89 mi SW of Woodland Hgts
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.770, -92.410

A 60 MPH wind gust was measured on Pinnacle Valley Rd.

Lightning, Pulaski

When
June 19, 8:20 PM CST
Where
Pulaski County, 0.69 mi S of (Ork)no Little Rock Arpt
Property damage
$100,000
Reported by
Public
Coordinates
34.820, -92.250

Lightning struck a home in the Indian Hills Neighborhood of North Little Rock, catching the structure on fire.

Thunderstorm Wind, Pulaski

When
June 19, 8:23 PM CST
Where
Pulaski County, 0.57 mi E of (Lit)little Rock Ada
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.730, -92.220

Thunderstorm Wind, Bradley

When
June 19, 8:25 PM CST
Where
Bradley County, 3.45 mi E of Parnell Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.700, -92.120

A tree was blown down onto Hwy. 8 near Hwy. 189.

Thunderstorm Wind, Lonoke

When
June 19, 8:25 PM CST
Where
Lonoke County, 1.38 mi S of Kerr
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.760, -92.070

A tree was blown down onto a house.

Thunderstorm Wind, Pulaski

When
June 19, 8:25 PM CST
Where
Pulaski County, 0.89 mi NE of Sherwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.830, -92.210

A tree was snapped along Shelby Rd. in Sherwood.

Thunderstorm Wind, Pulaski

When
June 19, 8:32 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.920, -92.150

Thunderstorm Wind, Pulaski

When
June 19, 8:38 PM CST
Where
Pulaski County, 1.33 mi WSW of North Little Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.760, -92.270

Tree limbs were blown down in Argenta.

Thunderstorm Wind, Pulaski

When
June 19, 8:41 PM CST
Where
Pulaski County, 0.89 mi NW of Pulaski
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.760, -92.330

Numerous trees and power lines were down.

Thunderstorm Wind, Drew

When
June 19, 8:41 PM CST
Where
Drew County, 0.9 mi SE of Monticello
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
33.620, -91.790

Several pictures of large trees blown down and onto homes were shared via email. Estimated wind speeds of 70 to 75 mph caused the damage throughout the city of Monticello.

Thunderstorm Wind, Drew

When
June 19, 8:41 PM CST
Where
Drew County, 0.9 mi SE of Monticello
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
33.620, -91.790

Several pictures of large trees blown down and onto homes were shared via email. Estimated wind speeds of 70 to 75 mph caused the damage throughout the city of Monticello.

Thunderstorm Wind, Lonoke

When
June 19, 8:42 PM CST
Where
Lonoke County, Cabot
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
34.970, -92.020

Widespread trees were blown down in Cabot.

Thunderstorm Wind, Drew

When
June 19, 8:45 PM CST
Where
Drew County, Montongo
Measured
74 kt (85 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
33.730, -91.820

The damage across Drew County near Montongo was determined to be the result of straight line winds between 60 and 85 mph. Many trees were uprooted across the area. An outbuilding was destroyed. A stand alone carport sustained damage and some siding was peeled off a home. Some trees across the county fell onto homes. Trees and power lines were down county wide according to the Emergency Manager.

Thunderstorm Wind, Pulaski

When
June 19, 8:46 PM CST
Where
Pulaski County, 1.7 mi W of Macon
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.920, -92.200

Trees were blown down along Jim Hall Rd. near Old Tom Box Rd.

Thunderstorm Wind, Pulaski

When
June 19, 8:48 PM CST
Where
Pulaski County, 0.57 mi W of Olmstead
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.950, -92.210

A trained spotter reported 70 mph thunderstorm wind gust.

Thunderstorm Wind, Drew

When
June 19, 8:53 PM CST
Where
Drew County, Florence
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.770, -91.650

A mobile home was damaged in Florence. One person was trapped inside the home and numerous trees were down around the property.

Thunderstorm Wind, Lincoln

When
June 19, 8:55 PM CST
Where
Lincoln County, 1.34 mi ESE of Avery
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.920, -91.650

Several trees were reported down, including one on a house. A pole barn was also destroyed.

Thunderstorm Wind, Desha

When
June 19, 9:05 PM CST
Where
Desha County, 0.9 mi NE of Halley
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.540, -91.320

Damage across southern Desha County was determined to be the result of winds estimated at 75 to 80 mph. Several large trees were blown down or snapped and power lines and power poles were damaged heavily as well...blocking roads.

Thunderstorm Wind, Prairie

When
June 19, 9:08 PM CST
Where
Prairie County, (Sgt)stuttgart Municipal Airport
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
34.600, -91.570

Thunderstorm Wind, Desha

When
June 19, 9:10 PM CST
Where
Desha County, 0.69 mi S of Rohwer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.760, -91.280

A few trees were down in the area.

Thunderstorm Wind, Desha

When
June 19, 9:15 PM CST
Where
Desha County, 0.9 mi SW of Watson
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.890, -91.260

A few trees were down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833764, 833765, 833766, 833767, 833768, 833770, 833771, 833772, 833773, 833774, 833775, 833776, 834141, 834142, 834143, 834144, 834145, 834165, 834146, 834147, 834148, 834149, 834150, 834151, 834152, 834195, 834196, 834153, 834154, 834155, 834156, 834157, 834158, 834159, 834160, 834161, 834162.